Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Lump in Arm Noticed 2 weeks after Surgery

03/07/2007

Question:

I have a pretty painful lump in my arm located near the anesthesia site for surgery performed over 2 weeks ago. I did not notice anything until a few days ago. I will see a physician in the coming week to have him look at it. Is it possible that the lump is somehow related to the effects of the surgery even though it was performed over 2 weeks ago? I am concerned because I have had a DVT in my right leg but have been off anticoagulants for about 2 months now.

Answer:

It sounds as though you have superficial thrombophlebitis, a painful condition in which a vein is inflamed and may have a blood clot in it. Although similar in some ways to a DVT (deep venous thrombosis), superficial thrombophlebitis does not have the same potentially serious consequences as a DVT. In other words there is little or no risk of the blood clot breaking off and flowing in the bloodstream all the way to the heart and lungs. This condition is commonly associated with intravenous catheters. It does not necessarily imply that anything went wrong with the insertion of the catheter.

So, a superficial thrombophlebitis does not require treatment with blood thinners (anticoagulants) but should respond to analgesics like ibuprofen or acetaminophen and local heat. It's a good idea to consult your physician to have a look. Should your condition worsen in any way you should of course seek medical attention right away.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University